Arkansas, 2020

Winter Storm and Winter Weather in Arkansas, December 13 to 15, 2020

December 13 to 15, 2020 · NWS LZK · 17 events in 16 counties and zones

Snow fell in the north and west mainly in the higher elevations.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Snow fell in the north and west mainly in the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 13, 5:06 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Dec 13, 5:06 AM CST, 5 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
506 AM CST Sun Dec 13 2020

.DISCUSSION...

Updated to include the 12Z aviation discussion below...

&&

.AVIATION...

Expect CIGS to remain MVFR at the NRN terminals this
morning...with other sites seeing VFR CIGs initially. However...as
precip lifts NE...these conditions will decrease considerably
throughout the day. Initially...some rain/sleet mix could be
seen...then expect mainly rain all day for all but the NRN
terminals. A wintry mix will be seen by later this morning and
especially this afternoon at the NRN terminals as colder air moves
in. A mix may be seen briefly at the central sites this evening
into the early overnight hrs. By after midnight and especially
the end of this TAF period...expect improving conditions for most
if not all terminals.

&&

.PREV DISCUSSION...(ISSUED 238 AM CST Sun Dec 13 2020)

SHORT TERM...Today Through Monday Night

The primary forecast concern in the short term period will the
potential for significant winter weather for portions of the CWA
today and tonight...

An upper level shortwave trough is dropping SE from the Four-Corners
region of the SW CONUS into the TX Panhandle region of the SRN
Plains this morning...with SFC low pressure developing SW of AR over
central TX. This positively tilted trough will shift east towards AR
by this afternoon...becoming more neutrally tilted to slightly
negatively tilted by tonight into early Mon morning. As this
happens...the SFC low will translate east...south of AR...gradually
strengthening by the time this SFC low is SE of AR. Moisture will
surge north up and over the cool dry air in place over AR throughout
the day...with precip developing across NWRN and extreme WRN
portions of the CWA by noon. This precip will spread further east by
this afternoon...then gradually exit the state by late tonight into
early Mon morning.

Over NWRN/WRN portions of the CWA...precip may start off a wintry
mix in the morning due to the moisture falling into dry air near the
SFC before the vertical thermal profile cools sufficiently to see
all snow. This transition to all snow could happen as early as late
morning for the NWRN counties...and a bit later across the west.
Expect the rain/mix to snow transition to slowly shift east across
the Ozarks during the afternoon hrs. Further south...expect all rain
for most...if not all of this event. However...there will be some
potential for a brief wintry mix late this evening into the early
morning hrs on Mon before the precip exits.

The confidence in the overall strength...and placement of the
synoptic scale features seems reasonably high as of early this
morning. What has been a bit more uncertain has been the SFC temps
and to some lesser extent the vertical thermal profile. Some of these
uncertainties are becoming more clear as of this morning...at least
for portions of the CWA. Comparing recent forecasts with the
observed SFC temps in the past several hrs suggest the cooler
solutions may be on to something...at least with the near-term
guidance (HRRR/RAP and to some extent the NAM/NAMNest) as they have
been better at resolving the colder observed temps early this Mon
morning compared the larger scale model guidance (ECMWF/GFS).
So...have biased the SFC temp/vertical profile forecast blend for
precip type on these near-term guidance a bit more than yesterday's
forecast.

As a result...the latest near-term forecast guidance is continuing
to suggest confidence in accumulating snowfall in the higher terrain
of the Ozarks in our NWRN CWA...or generally within the current
Winter Wx Adv region. SREF Ensemble data...along with model
certainty guidance within AWIPS comparing multiple forecast guidance
solutions...have been focusing on increased snowfall accumulations
in the last few runs in this area. As a result...this latest
guidance has increased the confidence is higher snowfall totals than
in previous forecasts for those far NWRN counties in the highest
terrain. So...have bumped snowfall forecasts storm totals from 1 to
4 inches...to 3 to 6 inches for Boone and Newton counties...with
locally higher amounts possible (some ensemble members are
suggesting amounts exceeding 6 inches for some locations). The
highest amounts look to remain SW of HRO in the SWRN portion of
Boone Co...and a good portion of Newton Co. As a result...have
upgraded the Winter Wx Adv to a Winter Storm Warning for these two
counties.

The same data has also shown increased potential for some Adv level
snowfall further east of the current Adv later on Sun evening. Have
added some counties further east to the Winter Wx Adv as a result.
There is still concern for accumulating snowfall in the higher
terrain of the Ouachita Mountains of WRN AR...but the coverage of
snowfall exceeding 1 inch should be more isolated in nature. As a
result...have not posted any Winter Wx headlines in these areas for
now. Even so...expect some impacts in the higher terrain of the
Ouachitas.

As for central AR...confidence remains fairly low for seeing any
impactful wintry wx. However...wouldn't be surprised to see some
wintry precip in the form of a rain/sleet/snow mix...with maybe a
brief window of all snow right before the moisture exits to the
east. At this time though...temps should remain above freezing most
of the time...at least until the moisture exits and clouds clear by
sunrise Mon. As a result...no impacts are expected in central to
SRN/SERN AR...and with more isolated impacts for WRN AR.

Keep in mind this forecast can still change for much of the area due
to any variation in SFC temps and minor differences in vertical temp
profiles that can occur. With temps starting off above
freezing...evaporative cooling and snowfall rates will be crucial in
seeing the heavier snowfall and resulting impacts. If sufficient
cooling doesn't happen...or the snowfall rates are not significant
enough...snowfall accumulations will decrease. The opposite will
also be possible...with snowfall amounts possibly higher than
forecast.

This storm system will exit the region to the east during
the daytime on Mon...with a dry forecast expect Mon and Mon night.

LONG TERM...Tuesday Through Saturday

No sig chgs were made to the going fcst later this week. Progressive
upr lvl wl bring several storm systems/reinforcing shots of colder
air to the FA. The first system wl move acrs the Mid-South later Tue
into Wed, with small precip chcs accompanying this feature. Most of
the precip wl be rain, but as CAA takes place Tue ngt, the rain wl
mix with snow, eventually ending late as light snow acrs the NW half
of the FA. As for now, is still looks like N AR could see up to half
an inch of snow.

Benign weather conds return Wed as high pres settles into the
region. Temps wl sloly moderate by late in the week as the high
shifts to the E and S/SE sfc winds return. Yet another storm sys wl
apch fm the W later Fri, with precip chances returning for the start
of next weekend.

&&

.LZK Watches/Warnings/Advisories...
Winter Weather Advisory from 9 AM this morning to midnight CST
tonight FOR Baxter-Johnson-Marion-Pope-Searcy-Stone-Van Buren.

Winter Weather Advisory from 5 PM this afternoon to 3 AM CST
Monday FOR Cleburne-Fulton-Independence-Izard-Sharp.

Winter Storm Warning from 9 AM this morning to midnight CST
tonight FOR Boone-Newton.

&&

Aviation...62
Hazardous weather outlook, Dec 13, 3:16 AM CST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
316 AM CST Sun Dec 13 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-141100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
316 AM CST Sun Dec 13 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Accumulating snowfall is expected for portions of northern and
portions of western Arkansas through tonight. The latest data
indicates snowfall amounts of 3 to 6 inches are expected from
midday into early this evening...with the best chances for seeing
the heaviest snow will be in the higher terrain of Boone and
Newton counties. These areas could see locally higher amounts
exceeding 6 inches. Elsewhere in the northern half of the
area...snowfall amounts of 1 to 3 inches are expected...with
locally higher amounts possible.

The higher terrain of the western Arkansas Ouachita Mountains
could also see some accumulating snowfall...with snowfall amounts
of 1 to 2 inches forecast...along with locally higher amounts
possible. However...these areas will see more limited impacts due to
the higher snowfall amounts being more isolated.

Hazardous travel conditions will be possible as a result of this
wintry weather...especially where the heaviest accumulations are
forecast. Once the wintry weather ends tonight...temperatures will
drop below freezing...with any melted snow expected to refreeze.

This forecast does still remain somewhat uncertain though...with
changes in the forecast snowfall accumulations possible. There
could also be some lighter wintry weather further south and
east...and in lower terrain this evening into the overnight hours.
However...the confidence for seeing travel impacts in these areas
is lower.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

Another storm system will bring some light snow to portions of the
area late Tuesday into Tuesday night. Parts of north Arkansas could
see a light dusting of snow before ending. However...no major
impacts are expected at this time but later forecasts should be
monitored.

.Spotter Information Statement...

Reports of snowfall accumulations will be appreciated.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62/44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Pulaski

When
December 13, 10:36 AM CST to December 14, 12:33 AM CST
Where
Pulaski forecast zone
Reported by
Official NWS Observations
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

The NWS office in NLR measured 0.1 inches of snow.

Winter Storm, Newton

When
December 13, 11:00 AM CST to 8:30 PM CST
Where
Newton forecast zone
Reported by
CoCoRaHS

The CoCoRaHS station at AR-NW-13 Jasper 3.8 SE measured 5.1 inches of snow.

Winter Storm, Boone

When
December 13, 11:13 AM CST to 8:55 PM CST
Where
Boone forecast zone
Reported by
Public

An estimated 2.5 inches of snow was observed in Ohama.

Winter Weather, Baxter

When
December 13, 12:30 PM CST to 9:20 PM CST
Where
Baxter forecast zone
Reported by
Broadcast Media
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

An estimated 2.5 inches of snow was observed in Lakeview.

Winter Weather, Searcy

When
December 13, 12:35 PM CST to 9:46 PM CST
Where
Searcy forecast zone
Reported by
Social Media

An estimated 5.0 inches of snow was observed at Welcome Home.

Winter Weather, Fulton

When
December 13, 12:45 PM CST to 9:40 PM CST
Where
Fulton forecast zone
Reported by
Public
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Public estimated 1.0 inches of snow in Viola.

Winter Weather, Izard

When
December 13, 1:00 PM CST to 10:15 PM CST
Where
Izard forecast zone
Reported by
CoCoRaHS
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

The CoCoRaHS station at AR-IZ-7 Melbourne 10.0 SW measured 0.1 inches of snow.

Winter Weather, Stone

When
December 13, 1:10 PM CST to 10:34 PM CST
Where
Stone forecast zone
Reported by
COOP Observer
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

The CO-OP station at MTVA4 1.9 SE Mountain View measured 1.1 inches of snow.

Winter Weather, Scott

When
December 13, 1:15 PM CST to 10:04 PM CST
Where
Scott forecast zone
Reported by
Social Media

Snowfall of 3.0 inches was measured 4 N Bryan via social media.

Winter Weather, Sharp

When
December 13, 1:30 PM CST to 10:34 PM CST
Where
Sharp forecast zone
Reported by
CoCoRaHS
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

The CoCoRaHS station at AR-SH-19 Ash Flat 1.3 NE measured 0.3 inches of snow.

Winter Weather, Logan

When
December 13, 1:30 PM CST to 10:16 PM CST
Where
Logan forecast zone
Reported by
Park/Forest Service

Park staff at Mount Magazine State Park measured 6.0 inches of snow.

Winter Weather, Polk

When
December 13, 1:45 PM CST to 10:04 PM CST
Where
Polk forecast zone
Reported by
Park/Forest Service

Park staff at Queen Wilhelmina State Park estimated 2.0 inches of snow.

Winter Weather, Polk

When
December 13, 1:45 PM CST to 10:04 PM CST
Where
Polk forecast zone
Reported by
COOP Observer

The CO-OP observer at BOGA4 Bogg Springs measured 2.0 inches of snow.

Winter Weather, Johnson

When
December 13, 2:00 PM CST to 9:34 PM CST
Where
Johnson forecast zone
Reported by
COOP Observer

The CO-OP observer at OZOA4 OZone measured 2.0 inches of snow.

Winter Weather, Yell

When
December 13, 2:15 PM CST to 10:52 PM CST
Where
Yell forecast zone
Reported by
Social Media

An estimated 2.0 inches of snow was observed at Mount Nebo.

Winter Weather, Conway

When
December 13, 3:00 PM CST to 11:33 PM CST
Where
Conway forecast zone
Reported by
CoCoRaHS
Coordinates
35.262, -92.701 (the zone’s center; the record gives no point)

The CoCoRaHS station at AR-CW-7 Morrilton 9.4 WSW measured 0.5 inches of snow.

Winter Weather, Pike

When
December 15, 7:45 PM CST to 11:00 PM CST
Where
Pike forecast zone
Reported by
Social Media
Coordinates
34.164, -93.656 (the zone’s center; the record gives no point)

An estimated 0.3 inches of snow was observed at Delight.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933863, 931851, 933876, 933860, 933867, 933871, 933861, 933862, 933873, 933868, 933874, 933866, 933869, 933865, 933872, 933864, 933875.